Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 41, NWS Pueblo, CO

August 8, 20235 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Aug 8, 2023, 2:40 PM MDT for 5 counties in Colorado. It took effect at Aug 9, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2023, 2:40 PM MDT (20:40 UTC)
In effect from
Aug 9, 2023, 12:00 PM MDT
Expired
Aug 9, 2023, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3214 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS85 KPUB 082040
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
240 PM MDT Tue Aug 8 2023

COZ224-091245-
/O.UPG.KPUB.FW.A.0032.230809T1800Z-230810T0200Z/
/O.NEW.KPUB.FW.W.0041.230809T1800Z-230810T0200Z/
/O.CON.KPUB.FW.W.0040.000000T0000Z-230809T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
240 PM MDT Tue Aug 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Wednesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ223-225-229-230-090200-
/O.CON.KPUB.FW.W.0040.000000T0000Z-230809T0200Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
240 PM MDT Tue Aug 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
223, 225, 229, AND 230...

* Affected Area...Fire Weather Zones 223, 225, 229 and 230.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
626 
WWUS85 KPUB 090138
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
738 PM MDT Tue Aug 8 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

COZ224-091745-
/O.EXP.KPUB.FW.W.0040.000000T0000Z-230809T0200Z/
/O.CON.KPUB.FW.W.0041.230809T1800Z-230810T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
738 PM MDT Tue Aug 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ223-225-229-230-090245-
/O.EXP.KPUB.FW.W.0040.000000T0000Z-230809T0200Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
738 PM MDT Tue Aug 8 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 223,
225, 229, AND 230...

Winds have decreased and humidity levels will gradually increase
tonight. Therefore the Red Flag Warning will be allowed to expire
at 8 PM.

$$
893 
WWUS85 KPUB 090940
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
340 AM MDT Wed Aug 9 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

COZ224-100145-
/O.CON.KPUB.FW.W.0041.230809T1800Z-230810T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
340 AM MDT Wed Aug 9 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
541 
WWUS85 KPUB 092059
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
259 PM MDT Wed Aug 9 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

COZ224-100200-
/O.CON.KPUB.FW.W.0041.000000T0000Z-230810T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
259 PM MDT Wed Aug 9 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

* Affected Area...Fire Weather Zone 224.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
821 
WWUS85 KPUB 100146
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
746 PM MDT Wed Aug 9 2023


COZ224-100300-
/O.EXP.KPUB.FW.W.0041.000000T0000Z-230810T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
746 PM MDT Wed Aug 9 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

Winds have decreased and humidity levels will gradually rise
overnight. Therefore the Red Flag Warning has been allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Aug 8, 11:35 AM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 11:35 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1135 AM MDT Tue Aug 8 2023

.SHORT TERM...(Today and tonight)
Issued at 339 AM MDT Tue Aug 8 2023

1) Critical Fire Weather conditions persist across large portions of
the area today.

2) Little to no strong convection expected, but storms may fire off
the higher terrain and push east. Winds and small hail possible.

3) Strong convection off to the northeast possible tonight. Should
not have much of an impact on our area, though it will be close by.

For the majority of the day today, our main concern will be fire
weather. Conditions near the surface will be on the dry side, with
relative humidity values hovering around the low teens. Meanwhile,
breezy westerly flow aloft will mix down towards the surface,
increasing surface winds across the western half of our CWA. A Red
Flag Warning remains in effect today across the San Luis Valley, the
San Juan and La Garita Mountains, our southeast Mountains, and the
southern I-25 corridor. Short-term model guidance has been somewhat
inconsistent on moisture content and wind strength, but latest model
runs show our area drying out pretty quickly today, especially over
southern I-25, and with gap flows present thanks to westerly winds
reaching the Red Flag criteria should be no issue.

Looking at the severe chance, guidance is not very optimistic on
showers and thunderstorms. Some energy translating into New Mexico
could assist in the development of afternoon showers and
thunderstorms over the Raton and our southeast mountains, as well as
some more isolated convection across the San Juans. Storms that do
manage to form will push east onto the plains. Given the large
dewpoint depressions at the surface, main impact concerns for these
storms will be strong outflow winds, although as things move further
east slightly better instability could result in some hail close to
the Kansas border. Later this afternoon into evening, a low pressure
system will push through to our northeast, mainly across Wyoming and
Nebraska. This will spark more widespread strong to severe storms in
those areas, however at this time the activity is not expected to
make an appearance in our CWA, besides perhaps a few storms glancing
past Kiowa County overnight tonight. However, we will have to keep
an eye on any strong boundaries that the convection sends out,
although even then surface conditions may be too dry this far west
for any meaningful activity.

Looking at temperatures, it will be hot again, with highs in the
high-80s and 90s across most of our area today.

.LONG TERM...(Wednesday through Monday)
Issued at 339 AM MDT Tue Aug 8 2023

Key Messages:

1) Dry and slightly cooler Wednesday with Critical Fire Weather
Conditions potentially lingering in the San Luis Valley.

2) Moisture slowly increases from late week into the weekend,
leading to a gradual ramp up in diurnal convection, especially
over the higher terrain.

Main upper wave pushes east of Colorado into the central plains on
Wed, with subsidence and rising heights in its wake suppressing
convection across the region. Will run with a rare for summer dry
forecast all areas Wed/Wed night, while max temps cool just
slightly behind the departing wave. Still enough wind and dry air
for localized high fire danger Wed afternoon, with central and nrn
San Luis Valley looking windy enough to necessitate a Fire
Weather Watch as stronger winds mix to the surface.

Upper ridge builds slowly northward from TX into the srn Rockies
from Thu into the weekend/early next week, leading to a slow
increase in moisture as sly flow over the wrn periphery of the
ridge transports a modest amount of monsoon moisture northward.
Thu looks like the start of the transition to a wetter pattern,
with afternoon convection returning to mainly the mountains,
though rainfall amounts initially look light as low levels will be
slower to moisten. From Fri into the weekend, upturn in
convection likely each day, as combination of weak monsoon fetch
and recycled moisture from daily thunderstorms boost rainfall
chances, especially over the mountains/interior valleys. East
slopes/plains storms look more scattered in nature Fri/Sat, then
perhaps an upturn in activity on Sunday as a few models hint at a
weak boundary dropping south through the plains potentially
enhancing upslope flow. Severe potential through the period looks
limited, as winds aloft will be weak under the ridge, though
flash flooding risk may ramp up over the weekend as slow moving
storms become more numerous. Max temps after Wed look to stay
just a few degf above seasonal averages under the ridge, though
hottest air will remain farther south over TX under the center of
high pressure.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1131 AM MDT Tue Aug 8 2023

VFR conditions will occur during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS.

Smoke from fires to our west are starting to make the skies hazy,
and with the fires increasing in size and amount, the haze will
only likely get worse as the month progresses.

winds today should take on a westerly component as the afternoon
progresses. We will likely see s northerly outflow from storms in
NE Colorado at KCOS this evening with winds decreasing later
tonight at KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ223>225-229-
230.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ224.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Aug 8, 11:48 AM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Tue Aug 8 2023

COZ058>089-093>099-091800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Tue Aug 8 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible over the region today. Any
storms in the mountains will be high based and produce mostly
gusty winds and a few cloud to ground lightning strikes. The
overall best chance of storms over the mountains today will be
along the Colorado and New Mexico border region.

Over the plains, Isolated storms will be possible across all of
the plains. One or two storms may be strong, generally east of a
line from La Junta to Kim, The overall best chance of an isolated
severe storm will be over Kiowa county this evening. Strong gusty
outflow winds and possibly hail to the size of quarters will be
possible.

Critical fire weather conditions will be possible over the eastern
San Juan mountains, the San Luis valley, the Southern mountains
and the southern I-25 corridor region.

Due to the increasing amount of fires over the western United
States, and the westerly wind flow aloft, the haze over the
region will be on the increase.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are possible Wednesday afternoon
and evening over the San Luis Valley, where gusty winds and dry
conditions are forecast to persist.

Afternoon and evening thunderstorms will return to the mountains
on Thursday, then spread across most of southern Colorado from
Friday into the weekend. The main risks from storms each day will
be lightning, gusty winds to 45 mph and brief heavy rainfall. As
moisture increases over the weekend, a flash flood risk may
develop over recent burn scars, as storms will tend to be slow
moving both days.

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:14 PM MDTSevere Thunderstorm WarningPUBBaca31 min
Aug 7, 7:05 PM MDTSpecial Weather StatementPUBEl Paso40 min
Aug 7, 7:41 PM MDTSpecial Weather StatementPUBEl Paso19 min
Aug 7, 7:59 PM MDTSpecial Weather StatementPUBKiowa46 min
Aug 7, 8:18 PM MDTSevere Thunderstorm WarningPUBKiowa17 min
Aug 8, 3:40 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache11 hr
Aug 8, 5:56 PM MDTSpecial Weather StatementPUBEl Paso49 min

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.